Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Feb 24, 2017, 10:04 PM CST for 4 counties in Tennessee. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2017, 10:04 PM CST (04:04 UTC)
- Expired
- Feb 24, 2017, 10:30 PM CST
- In force
- 26 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, TN, Overton County, TN, Putnam County, TN, White County, TN
The radar
The Nashville radar (KOHX), 94 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 10:15 PM CST | HAIL 1 | Cookeville, TN | |
| Feb 24, 10:18 PM CST | HAIL 0.88 | Cookeville, TN | |
| Feb 24, 10:30 PM CST | HAIL 0.88 | 2 N Cookeville, TN | NEAR THE BANGHAM COMMUNITY CENTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
738
WUUS54 KOHX 250404
SVROHX
TNC087-133-141-185-250430-
/O.NEW.KOHX.SV.W.0007.170225T0404Z-170225T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1004 PM CST FRI FEB 24 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southwestern Overton County in Middle Tennessee...
Southeastern Jackson County in Middle Tennessee...
Northwestern White County in Middle Tennessee...
Putnam County in Middle Tennessee...
* Until 1030 PM CST
* At 1003 PM CST, a severe thunderstorm was located near Baxter, or 8
miles southwest of Cookeville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cookeville, Algood, Monterey, Baxter, Hamptons Crossroads, Burgess
Falls State Park and Rickman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3611 8522 3599 8565 3600 8564 3601 8564
3601 8565 3603 8567 3619 8574 3636 8537
TIME...MOT...LOC 0403Z 245DEG 39KT 3611 8564
HAIL...1.00IN
WIND...60MPH
$$
Barnwell1 follow-up statement
027
WWUS54 KOHX 250417
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
1017 PM CST FRI FEB 24 2017
TNC087-133-141-185-250430-
/O.CON.KOHX.SV.W.0007.000000T0000Z-170225T0430Z/
Overton TN-Jackson TN-White TN-Putnam TN-
1017 PM CST FRI FEB 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST
FOR SOUTHWESTERN OVERTON...SOUTHEASTERN JACKSON...NORTH CENTRAL WHITE
AND CENTRAL PUTNAM COUNTIES...
At 1017 PM CST, a severe thunderstorm was located over Algood, or
over Cookeville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cookeville, Algood, Monterey, Hamptons Crossroads and Rickman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3611 8522 3603 8552 3624 8563 3636 8537
TIME...MOT...LOC 0417Z 245DEG 39KT 3618 8547
HAIL...1.00IN
WIND...60MPH
$$
BarnwellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:00 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Feb 24, 9:00 PM CST, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Nashville TN 900 PM CST Fri Feb 24 2017 .UPDATE... FOR EVENING DISCUSSION. && .DISCUSSION... Forecast is really on track this evening. We've been monitoring convective activity on what seems to be a pre-frontal trough over the last couple of hours. A couple of cores have peaked out at decent heights, but with dew points in the low to mid 50s ahead of this trough, we're not getting the surface based instability to really help spike these storms at anything more than "strong". Pea and dime-sized hail is the largest report we've had since the beginning of the convection. That's not to say one or two couldn't become severe over the next few hours, but our potential for anything widespread is really looking low right now. Biggest threats through the remainder of the evening will continue to be damaging gusty winds and large hail as the 00Z sounding from OHX showed 500 mb temperatures around -18 degrees C and relatively steep mid-level lapse rates. The interesting element in all of this is the lack of consistency between some of our models regarding any development on the front itself over the next several hours. The HRRR has had the majority of the development on this pre-frontal trough, where the NAM shows the development on the front itself, which is currently back over W Tennessee, nearing Clarksville. With the limited instability, I still think the best money is on this pre-frontal trough for any severe potential this evening. && .AVIATION... 00Z TAF DISCUSSION. Chances for showers and thunderstorms will move in this evening from west to east, and look to impact all terminals. Looking at short term model consensus, KCKV looks to see showers and VCSH from around 00Z through 05Z, KBNA from 02Z through 06Z, and KCSV from 03Z through 07Z. Current thinking is thunderstorms will mainly impact KBNA and KCSV, and will bring chances for MVFR/IFR vis and MVFR cigs during thunderstorm passage for KBNA around 02Z-05Z and for KCSV from 05Z-08Z. After the cold front passes, winds will flip to the northwest and remain around 10 to 15 knots sustained with gusts to around 20 knots. Some models are placing MVFR cigs again during the morning hours after sunrise, but left out mention for now in the TAF until short term models remain consistent with the MVFR cig solution. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Unger AVIATION........Barnwell
Hazardous weather outlook, Feb 24, 5:00 AM CST, 17 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 500 AM CST Fri Feb 24 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-251100- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 500 AM CST Fri Feb 24 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms for locations generally east of I-24 this evening. There is a marginal risk of severe thunderstorms for generally the rest of Middle Tennessee this evening. Some strong to severe thunderstorms will be possible, with strong to damaging winds and large hail the main concerns. A brief tornado or two and brief heavy rainfall leading to localized flooding can not totally be ruled out, but the overall threat is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will most likely be needed this evening. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 mph (Measured) Structural Damage Trees or Power Lines Down
In the hours before
Special weather statement, Feb 24, 8:42 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
842 PM CST FRI FEB 24 2017
TNZ061-094-095-250330-
Lawrence TN-Giles TN-Marshall TN-
842 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...
SOUTHEASTERN LAWRENCE AND GILES COUNTIES UNTIL 930 PM CST...
At 841 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles east of Lexington, or 17 miles northwest of Athens, moving
northeast at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pulaski, Cornersville, Elkton, Minor Hill, Lynnville, Goodspring,
Frankewing and Prospect.
LAT...LON 3500 8732 3501 8733 3543 8704 3543 8703
3542 8702 3541 8699 3542 8698 3541 8696
3542 8696 3527 8673 3525 8675 3526 8683
3509 8683 3499 8698
TIME...MOT...LOC 0241Z 221DEG 49KT 3498 8720
BarnwellSpecial weather statement, Feb 24, 8:49 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
849 PM CST FRI FEB 24 2017
TNZ061-062-075-077-250330-
Rutherford TN-Coffee TN-Bedford TN-Marshall TN-
849 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...
SOUTHEASTERN RUTHERFORD...NORTHWESTERN COFFEE AND BEDFORD COUNTIES
UNTIL 930 PM CST...
At 849 PM CST, Doppler radar was tracking a strong thunderstorm near
Lewisburg, moving northeast at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Murfreesboro, Shelbyville, Lewisburg, Wartrace, Bell Buckle,
Christiana, Belfast, Deason, Beechgrove, Farmington, Unionville and
Fosterville.
LAT...LON 3547 8685 3584 8631 3574 8620 3571 8621
3570 8619 3569 8619 3566 8615 3566 8611
3560 8605 3537 8657 3537 8660 3535 8660
3531 8670
TIME...MOT...LOC 0249Z 232DEG 45KT 3542 8669
BarnwellSpecial weather statement, Feb 24, 9:10 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Nashville TN
910 PM CST FRI FEB 24 2017
TNZ028-030-062>064-250400-
Cannon TN-Rutherford TN-Wilson TN-De Kalb TN-Smith TN-
910 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...DE KALB...
SOUTHEASTERN RUTHERFORD...SOUTHEASTERN WILSON AND CANNON COUNTIES
UNTIL 1000 PM CST...
At 910 PM CST, Doppler radar was tracking a strong thunderstorm near
Murfreesboro, moving northeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Murfreesboro, Smithville, Woodbury, Watertown, Gordonsville,
Walterhill, Hickman, Alexandria, Dowelltown, Liberty, Auburntown,
Lascassas, Center Hill Lake, Bradyville, Edgar Evans State Park,
Milton and Readyville.
LAT...LON 3590 8567 3584 8582 3585 8587 3581 8593
3570 8622 3571 8622 3568 8627 3591 8644
3624 8590
TIME...MOT...LOC 0310Z 238DEG 35KT 3585 8632
BarnwellSpecial weather statement, Feb 24, 9:26 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
926 PM CST FRI FEB 24 2017
TNZ062>064-075-077-078-250415-
Cannon TN-Rutherford TN-Coffee TN-Bedford TN-De Kalb TN-Warren TN-
926 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB...
SOUTHEASTERN RUTHERFORD...NORTHERN COFFEE...NORTHERN WARREN...
NORTHEASTERN BEDFORD AND SOUTHERN CANNON COUNTIES UNTIL 1015 PM
CST...
At 926 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Shelbyville, moving northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
McMinnville, Woodbury, Wartrace, Bell Buckle, Centertown, Bradyville,
Rock Island State Park, Beechgrove and Fosterville.
LAT...LON 3568 8641 3597 8570 3586 8566 3585 8567
3585 8566 3583 8565 3583 8568 3582 8567
3582 8564 3570 8560 3551 8637
TIME...MOT...LOC 0326Z 239DEG 45KT 3562 8632
BarnwellSpecial weather statement, Feb 24, 9:31 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
931 PM CST FRI FEB 24 2017
TNZ010-011-031-033-250415-
Overton TN-Pickett TN-Clay TN-Jackson TN-
931 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON...
NORTHWESTERN PICKETT...NORTHEASTERN JACKSON AND CLAY COUNTIES UNTIL
1015 PM CST...
At 931 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Gainesboro, moving northeast at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Celina, Gainesboro, Byrdstown, Wolf River Dock, Whitleyville, Dale
Hollow Lake and Standing Stone State Park.
LAT...LON 3661 8494 3630 8559 3646 8571 3662 8553
3663 8523
TIME...MOT...LOC 0331Z 239DEG 45KT 3643 8556
BarnwellSpecial weather statement, Feb 24, 9:55 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
955 PM CST FRI FEB 24 2017
TNZ031>033-064-065-250445-
Putnam TN-Overton TN-De Kalb TN-Jackson TN-White TN-
955 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OVERTON...
NORTHEASTERN DE KALB...SOUTHEASTERN JACKSON...NORTHERN WHITE AND
PUTNAM COUNTIES UNTIL 1045 PM CST...
At 954 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Baxter, or 9 miles northeast of Smithville, moving
northeast at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cookeville, Sparta, Livingston, Algood, Monterey, Baxter, Hamptons
Crossroads, Bakers Crossroads, Burgess Falls State Park and Rickman.
LAT...LON 3610 8519 3610 8525 3600 8526 3592 8576
3613 8582 3614 8580 3617 8581 3617 8580
3618 8581 3619 8579 3640 8531
TIME...MOT...LOC 0354Z 243DEG 42KT 3606 8571
BarnwellThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 7:46 PM CST | Special Weather Statement | OHX | Maury, Williamson | 44 min |
| Feb 24, 8:13 PM CST | Special Weather Statement | OHX | Giles | 47 min |
| Feb 24, 8:36 PM CST | Special Weather Statement | OHX | Rutherford | 39 min |
| Feb 24, 8:42 PM CST | Special Weather Statement | OHX | Giles | 48 min |
| Feb 24, 8:49 PM CST | Special Weather Statement | OHX | Bedford, Marshall | 41 min |
| Feb 24, 9:10 PM CST | Special Weather Statement | OHX | Cannon, DeKalb | 50 min |
| Feb 24, 9:26 PM CST | Special Weather Statement | OHX | Cannon, Warren | 49 min |
| Feb 24, 9:31 PM CST | Special Weather Statement | OHX | Clay, Pickett | 44 min |
| Feb 24, 9:50 PM CST | Severe Thunderstorm Warning | OHX | Clay, Fentress, Overton, Pickett | 25 min |
| Feb 24, 9:55 PM CST | Special Weather Statement | OHX | Putnam | 50 min |
| Feb 24, 10:14 PM CST | Special Weather Statement | OHX | Coffee, Warren | 46 min |
| Feb 24, 10:29 PM CST | Severe Thunderstorm Warning | OHX | Fentress, Overton, Putnam | 31 min |
| Feb 24, 10:47 PM CST | Special Weather Statement | OHX | Grundy | 43 min |
| Feb 24, 11:00 PM CST | Special Weather Statement | OHX | Fentress, Pickett | 45 min |
| Feb 24, 11:33 PM CST | Special Weather Statement | OHX | Grundy, Van Buren | 27 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.